New Mexico, 2018Drought in New Mexico, September 1 to 30, 2018
September 1 to 30, 2018 · NWS ABQ · 37 events in 37 counties and zones
Widespread severe to extreme drought conditions at the end of August 2018 continued through September 2018 despite more rounds of showers and thunderstorms with locally heavy rainfall. Severe drought conditions covered nearly 60 percent of the state, of which around 32 percent was deemed extreme drought or worse.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread severe to extreme drought conditions at the end of August 2018 continued through September 2018 despite more rounds of showers and thunderstorms with locally heavy rainfall. Severe drought conditions covered nearly 60 percent of the state, of which around 32 percent was deemed extreme drought or worse. Exceptional drought continued around 15 percent of New Mexico. Scattered to numerous showers and thunderstorms occurred throughout the month, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and eastern New Mexico. Widespread rainfall amounts of one to three inches occurred across central and eastern New Mexico with less than one inch across the west. The Four Corners region remained mostly dry during September 2018 with no improvement to exceptional drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 31, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 PM MDT Fri Aug 31 2018
.AVIATION...
06Z TAF CYCLE
Showers and thunderstorms will persist through the overnight hours
across central and northern NM. Brief heavy rain is possible which
may result in MVFR vsbys. Wind gusts near 30kts are possible as well.
Much of this activity should diminish by sunrise, though storms will
be quick to initiate again Saturday afternoon as an upper level
trough crosses the state. Widespread thunderstorms are expected and
MVFR cigs/vsbys are possible. A few severe thunderstorms with hail
and damaging wind gusts are possible during the aftn/eve across
eastern NM as well. Storms will linger well into the overnight hours
once again.
34
&&
.PREV DISCUSSION...226 PM MDT Fri Aug 31 2018...
.SYNOPSIS...
Much more active weather pattern commences today and continues well
into next week. The upper high has shifted east allowing some deeper
moisture to move north into NM. A good looking short wave trough
centered along northern CA/northwest NV borders will help draw the
moisture into our state through Saturday. Troughiness will remain
over the west through early next while high pressure is centered well
to our east. This will assure the continuation of widespread showers
and thunderstorms well into next week, before a drying trend begins
late next week into the weekend.
&&
.DISCUSSION...
Showers and thunderstorms are continuing to develop across western
and central NM this afternoon, with that trend continuing though the
evening. Unlike most nights, the convection will continue past
midnight and probably into Saturday morning, with Saturday afternoon
being quite active, compliments of the short wave trough moving into
the Great Basin.
Sunday will probably be a bit less active as the trough exits to our
east. The next upstream trough will approach Monday and again
increase our coverage of showers and thunderstorms early next week.
The rest of next week will remain active in the southeast half of our
CWA while some drying begins in the northwest half.
CHJ
&&
.FIRE WEATHER...
PWATs continue to trend up as the upper high pulls further away from
New Mexico to the east and a shortwave trough approaches from the
northwest. With the uptrend in moisture comes an increase in both
storm coverage and wetting footprint, which will jump-up
significantly on Saturday. This is especially true for the eastern
plains, which will have rounds of wetting storms for several days in
a row as a secondary shortwave trough slows-up and closes off an
upper low over Arizona going into Monday. With the added moisture
and rain-cooling comes below normal daytime temperatures, which
looks to be the case through at least the middle of next week as
daily rounds of wetting storms continue. The primary beneficiaries
look to be central and eastern New Mexico. The upper high over the
eastern Pacific is forecast to build east over the Desert Southwest
and New Mexico late next week into next weekend, leading to a
warming/drying trend.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 2:00 AM MST, 22 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Fri Aug 31 2018
NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MDT Fri Aug 31 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
As showers and thunderstorms increase in number and areal coverage
tonight, a few could produce locally heavy rainfall which could lead
to isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A trend toward cooler and wetter weather is expected for the Labor
Day holiday weekend. Showers and thunderstorms will be scattered to
numerous Saturday through Labor Day with potential for a few of them
to produce locally heavy rain which could lead to flash flooding. A
drying and warming trend could commence by the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
In the hours before
Local storm report, Aug 31, 6:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 5 S ALBUQUERQUE 35.04N 106.62W
08/31/2018 M66 MPH BERNALILLO NM ASOS
KABQ ASOS.
&&
EVENT NUMBER ABQ201800829
DAKDrought, West Central Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018 for areas around Gallup.
Drought, Curry County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Curry County forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018 for western Curry County. The far eastern portion of the county was abnormally dry.
Drought, Quay County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018 for western Quay County. The far eastern portion of the county was abnormally dry in September.
Drought, Union County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018 for western Union County. The far eastern portion of the county was abnormally dry.
Drought, San Francisco River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Far Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Chuska Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, West Central Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018.
Drought, Southwest Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, West Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from August continued through September 2018.
Drought, San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Jemez Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018.
Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, West Slopes of the Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Drought Monitor
Extreme to exceptional drought conditions from August continued through September 2018.
Drought, East Slopes of the Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued to improve to severe drought for parts of the area through September 2018. Locations within western San Miguel County improved to moderate drought through September.
Drought, Upper Rio Grande Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Lower Chama River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from August continued through September 2018.
Drought, Sandia/Manzano Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, Albuquerque Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, Raton Ridge/Johnson Mesa
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from August continued through September 2018.
Drought, Far Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions improved to severe drought for parts of the area through September 2018.
Drought, Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018. Parts of far southern Torrance County improved to moderate drought in September.
Drought, Estancia Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, Harding County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018. The southeastern part of Harding County improved to moderate drought in September.
Drought, Eastern San Miguel County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018.
Drought, Guadalupe County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
Extreme to severe drought conditions from August continued through September 2018. Northern Guadalupe County improved to moderate drought in September.
Drought, Roosevelt County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued to improve to severe drought for the eastern half of the county through September 2018. Parts of eastern Roosevelt County improved from severe drought to moderate drought through September 2018, and parts of the far eastern county improved to abnormally dry.
Drought, Santa Fe Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018.
Drought, De Baca County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018.
Drought, South Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions over parts of the area from August improved to moderate drought through September 2018.
Drought, Chaves County Plains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from August continued through September 2018.
Drought, Eastern Lincoln County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August improved to moderate drought for parts of the area through September 2018.
Drought, Southwest Chaves County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August continued through September 2018. Parts of the area worsened from moderate to severe drought in September.
Drought, Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from August improved to moderate drought for parts of the area in September 2018.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777866, 777867, 777868, 777869, 777870, 777871, 777872, 777873, 777874, 777875, 777876, 777877, 777878, 777879, 777880, 777881, 778090, 778091, 778092, 778093, 778094, 778095, 778096, 778097, 778098, 778099, 778100, 778101, 778102, 778103, 778104, 778105, 778106, 778107, 778108, 778110, 778111.